Format

Send to

Choose Destination
Mil Med. 2016 Sep;181(9):e1185-8. doi: 10.7205/MILMED-D-15-00461.

Serotonin Syndrome Following an Uncomplicated Orthopedic Surgery in a Patient With Post-Traumatic Stress Disorder.

Author information

1
Anesthesia Services, VA Medical Center, 4150 Clement Street, San Francisco, CA 94121.
2
Surgery Services, VA Medical Center, 4150 Clement Street, San Francisco, CA 94121.

Abstract

Serotonin syndrome (SS) is a potentially life-threatening adverse drug reaction that may occur in patients treated with serotonin agonist medications. Medications responsible for serotonin syndrome include commonly prescribed antidepressants, anxiolytics, analgesics, and antiemetics. Veterans with post-traumatic stress disorder (PTSD) are at risk for polypharmacy with serotoninergic medications, given their psychological comorbidities and service-related musculoskeletal injuries. The perioperative period is a particularly vulnerable time owing to the use of high-dose anxiolytics and antiemetics frequently administered in this period, and places PTSD patients at higher risk of SS. Herein, we present the first case of SS in a young veteran with combat-related PTSD following an uncomplicated L5-S1 revision discectomy that highlights the unique set of clinical challenges and dilemmas faced when treating SS in a patient with severe postsurgical pain. As we are likely to encounter increasing numbers of veterans treated for PTSD who require multiple surgical procedures to treat their service-related injuries, health care providers need to be familiar with prevention, recognition, and the clinical challenges in the management of SS in the postoperative period.

PMID:
27612381
DOI:
10.7205/MILMED-D-15-00461
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center